Drug Abuse and Dependence - Symptoms
When drug use,
dependence occur, you are more likely to have changes
in your behavior than to have physical symptoms.
Changes in behavior
Behavior changes may
- Changes in sleeping or eating habits, less
attention to dressing and grooming, or less interest in sex.
and down moods, a mood or attitude that is getting worse, or not caring about
- Anger toward others or treating others
- Sneaky behavior, lying, or stealing.
- Poor family
relationships, or relationships that are getting worse.
problems at work or school, or problems with the law.
- Not keeping
up with old friends and activities, finding new friends, and not wanting old
friends to meet them.
These signs don't always mean a person is using drugs.
The behavior could be because of work or school stress, or it could be a sign
depression or another medical problem. But behavior
changes like these are common in people who abuse drugs.
think you or a loved one might have a drug problem, use this short quiz to
check your drug use:
- Drug abuse screening test(What is a PDF document?)
Physical signs of drug abuse or dependence
Physical signs of drug abuse depend on the drug. They may include:
- Red eyes, a sore throat, and a dry
- Needle marks on the arm or other area of the
- Small, "pinpoint" pupils in the eyes.
weight without trying to, or not feeling like eating.
- Changes in
how well you sleep.
- Seeing things that don't exist (hallucinations).
For more information on commonly abused drugs, including
signs of use, see:
Symptoms in older adults
Drug abuse in older adults may go unnoticed, since the signs may be similar to those of
aging. Older adults often take more medicines, like sleep medicines and
painkillers, that can lead to dependence.
Symptoms of withdrawal
When you are dependent on a
drug and you stop using it, you may have physical symptoms known as
withdrawal. These symptoms depend on the drug.
Common withdrawal symptoms include feeling sick to your stomach and
vomiting and having belly pain, sweats, nervousness and shaking, and
seizures. These symptoms may start the day you stop
using the drug or start slowly and get worse over several days.